Alert archive / Florida / Areal Flood Warnings in 2012

Areal Flood Warning 2, NWS Key West, FL

April 30, 2012Monroe County, Florida

NWS Key West, FL issued this areal flood warning at Apr 30, 2012, 3:07 PM EDT for Monroe County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2012, 3:07 PM EDT (19:07 UTC)
Expired
Apr 30, 2012, 7:19 PM EDT
In force
4 hr
Issued by
NWS Key West, FL
Area
Storm-based polygon
Flood severity
None

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WGUS42 KKEY 301907 CCA
FLWKEY

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
307 PM EDT MON APR 30 2012

FLC087-302145-
/O.NEW.KKEY.FA.W.0002.120430T1907Z-120430T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER KEYS IN MONROE FL-
307 PM EDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* FLOOD WARNING FOR WIDESPREAD AREAL FLOODING IN...UPPER FLORIDA     
  KEYS...
  THIS INCLUDES THE COMMUNITY OF KEY LARGO...

* UNTIL 545 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
THAT AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL HAS FALLEN DURING 
THE PAST HOUR ACROSS PORTIONS OF THE UPPER KEYS. LOCAL FIRE 
PERSONNEL REPORTS THAT THE LEFT SOUTHBOUND LANE OF THE OVERSEAS 
HIGHWAY IN THE VICINITY OF MILE MARKER 104 IS CLOSED DUE TO PONDING. 
RAIN GAUGES IN THE AREA INDICATE THAT 3 TO 5 INCHES OF RAINFALL HAS 
BEEN MEASURED SINCE 6 AM THIS MORNING. ADDITIONAL HEAVY RAINFALL 
WILL EXACERBATE EXISTING FLOODING OF ROADWAYS SUCH AS CARD SOUND 
ROAD...THE OVERSEAS HIGHWAY...AND THE EIGHTEEN MILE STRETCH. 
MOTORISTS SHOULD USE AVOID TRAVEL IF POSSIBLE THIS AFTERNOON FROM 
KEY LARGO NORTHWARD TO OCEAN REEF.     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE ON
FLOODED ROADS. TAKE ACTION TO PROTECT YOUR LIFE...HOME OR BUSINESS.

IF YOU OBSERVE FLOODING...REPORT IT TO YOUR NATIONAL WEATHER SERVICE
KEY WEST AT 3 0 5...2 9 5...1 3 1 6.

&&

LAT...LON 2533 8026 2514 8037 2506 8046 2506 8044
      2504 8045 2505 8047 2501 8049 2502 8052
      2508 8047 2512 8049 2510 8046 2511 8044
      2515 8047 2520 8046 2522 8048 2524 8043
      2520 8041 2521 8036 2526 8034 2529 8037

$$

NELSON
2 follow-up statements
550 
WGUS42 KKEY 302137
FLWKEY

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
537 PM EDT MON APR 30 2012

FLC087-010045-
/O.EXT.KKEY.FA.W.0002.000000T0000Z-120501T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE/UPPER KEYS FL-
537 PM EDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS EXTENDED THE

* FLOOD WARNING FOR...
  MONROE/UPPER KEYS COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE COMMUNITY OF KEY LARGO...

* UNTIL 845 PM EDT

* AT 531 PM EDT...ALTHOUGH AN ADDITIONAL INCH OR LESS OF RAIN IS 
  EXPECTED IN THE UPPER KEYS THROUGH 845 PM EDT...THE MONROE COUNTY 
  SHERIFF'S OFFICE IS REPORTING STANDING WATER COVERING THE OVERSEAS 
  HIGHWAY AT MILE MARKERS 97...103...AND 104. UNTIL THIS WATER
  SUBSIDES...MOTORISTS SHOULD EXERCISE CAUTION DRIVING BETWEEN 
  TAVERNIER AND OCEAN REEF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT. MOST 
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

IF YOU OBSERVE FLOODING...REPORT IT TO YOUR NATIONAL WEATHER SERVICE
KEY WEST AT 3 0 5...2 9 5...1 3 1 6.

&&

LAT...LON 2533 8026 2514 8037 2506 8046 2506 8044
      2504 8045 2505 8047 2501 8049 2502 8052
      2508 8047 2512 8049 2510 8046 2511 8044
      2515 8047 2520 8046 2522 8048 2524 8043
      2520 8041 2521 8036 2526 8034 2529 8037

$$
BS
578 
WGUS82 KKEY 302319
FLSKEY

FLOOD STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
719 PM EDT MON APR 30 2012

FLC087-302330-
/O.CAN.KKEY.FA.W.0002.000000T0000Z-120501T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE/UPPER KEYS FL-
719 PM EDT MON APR 30 2012

...THE FLOOD WARNING HAS BEEN CANCELED FOR MONROE/UPPER KEYS
COUNTY...

LATEST REPORTS INDICATE THAT RAIN WATER HAS RECEDED AND IS NO 
LONGER COVERING MAJOR ROADS IN THE UPPER KEYS. THEREFORE THE FLOOD 
WARNING WILL BE CANCELED. 

AREAS OF LIGHT TO MODERATE RAIN CONTINUE TO MOVE ACROSS THE UPPER 
KEYS. OVER THE NEXT HOUR...ADDITIONAL RAINFALL ACCUMULATIONS OF 
ABOUT ONE TENTH OF AN INCH CAN BE EXPECTED...WITH ISOLATED AMOUNTS 
OF UP TO ONE HALF OF AN INCH.

IT IS LIKELY THAT STANDING WATER IS OCCURRING ON SIDE ROADS AND  
POOR DRAINAGE AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY.

IF YOU OBSERVE FLOODING...REPORT IT TO YOUR NATIONAL WEATHER SERVICE 
KEY WEST AT 3 0 5...2 9 5...1 3 1 6.

LAT...LON 2533 8026 2514 8037 2506 8046 2506 8044
      2504 8045 2505 8047 2501 8049 2502 8052
      2508 8047 2512 8049 2510 8046 2511 8044
      2515 8047 2520 8046 2522 8048 2524 8043
      2520 8041 2521 8036 2526 8034 2529 8037

$$

11

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this areal flood warning went out at Apr 30, 10:26 AM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 30, 10:26 AM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1026 AM EDT MON APR 30 2012

.DISCUSSION...
A CLUSTER OF STRONG STORMS REMAINS PERSISTENT IN THE ATLANTIC WATERS
BEYOND 20 NM SOUTH OF THE LOWER AND MIDDLE KEYS...IN THE VICINITY OF
A LOW LEVEL TROUGH AXIS. OTHER SHOWERS AND THUNDERSTORMS ARE LIFTING
NORTHWESTWARD IN THE OFFSHORE ATLANTIC WATERS AWAY FROM THE UPPER KEYS.
LIGHTER AND MORE WIDELY SPACE SHOWERS ARE ACROSS THE BAY...THE
FLORIDA KEYS...AND NEARBY GULF WATERS. FRESH TO OCCASIONALLY STRONG
WINDS ARE MAINLY EAST ACROSS THE EASTERN HALF OF THE KEYS SERVICE
AREA...WITH A NORTHEASTERLY COMPONENT IN THE WESTERN HALF.
TEMPERATURES ARE IN THE MIDDLE TO UPPER 70S ALONG THE ISLAND CHAIN AT
THIS HOUR. SOME BREAKS IN THE CLOUD COVER ARE MORE PREVALENT IN THE
LOWER KEYS AND ADJACENT ATLANTIC WATERS...BUT OVERALL MOSTLY CLOUDY
CONDITIONS ARE IN PLACE.

THE LARGE AREA OF RAIN WITH EMBEDDED SHOWERS/TSTMS EARLIER OVER THE
EASTERN HALF OF THE KEYS HAS WANED. THE LOCAL MORNING SOUNDING SHOWS
A VERY MOIST AND CONDITIONALLY UNSTABLE ENVIRONMENT. WITH THE SURFACE
TROUGH ALIGNED ACROSS THE SERVICE AREA...A BROAD MID LEVEL CYCLONIC
CIRCULATION ALMOST DIRECTLY OVERHEAD WHICH IS NOT MOVING ANYWHERE
SOON...AND A WEAK UPPER TROUGH...THE RAIN CHANCES REMAIN HIGH IN THE
SHORT TERM PORTION OF THE FORECAST. HOWEVER...DUE TO THE RADAR TRENDS
AND THE NATURE OF THE CONVECTION CURRENTLY DEPICTED ON KBYX DOPPLER
RADAR...CUT OUR RAIN CHANCES BACK A LITTLE FROM THE EARLY MORNING
ZONE ISSUANCE. LIKELY POPS REMAIN THOUGH. NO OTHER CHANGES WERE
INCORPORATED IN THE RECENTLY ISSUED ZONE UPDATE.

&&

.MARINE...
DROPPED OUR EXPECTED SHOWER COVERAGE BACK TO NUMEROUS AS OPPOSED TO
WIDESPREAD FOR THE DURATION OF TODAY. BUT THERE IS A HIGH PROBABILITY
OF SPECIAL MARINE WARNINGS THROUGH THE AFTERNOON...AND A SMALL CRAFT
ADVISORY IS IN PLACE FOR ALL WATERS SURROUNDING THE FLORIDA KEYS
THANKS TO FRESH TO STRONG NORTHEAST/EAST WINDS IN PLACE. LIKE THE
ZONES...NO OTHER CHANGES WERE INCLUDED IN THE RECENTLY UPDATED
COASTAL WATERS FORECAST.

&&

.AVIATION...
THROUGH 01/06Z: PERIODS OF SUB-VFR CONDITIONS ARE POSSIBLE AT EYW
AND MTH...AS SCATTERED TO NUMEROUS SHOWERS DEVELOP OVER THE REGION
AND MOVE QUICKLY WESTWARD. HOWEVER...TIMING AND INTENSITY OF THESE
SHOWERS REMAINS IN QUESTION. PLEASE CHECK THE LATEST TERMINAL
FORECASTS THROUGHOUT THE DAY AND EVENING HOURS...AS TIMELY
AMENDMENTS WILL BE ISSUED AS NECESSARY BASED ON SHORT-TERM RADAR
TRENDS. NORTHEAST TO EAST WINDS OF 20 TO 30 KNOTS ARE EXPECTED FROM
JUST OFF THE SURFACE UP TO 4000 FEET AT EYW AND MTH.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY GMZ031>034-042>044-052>055-072>075.

&&

PUBLIC/MARINE.........04
AVIATION/NOWCASTS.....NELSON
DATA COLLECTION.......ULRICH

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 29, 9:10 PM EDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
910 PM EDT SUN APR 29 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-301000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5
FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND
BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO
THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS
OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS
20 TO 60 NM OUT-
910 PM EDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE
CLOUD TO SURFACE LIGHTNING STRIKES AND WIND GUSTS NEAR 45 MPH.

LOCALLY HEAVY RAINFALL IS POSSIBLE IN PORTIONS OF THE UPPER AND
MIDDLE KEYS...WHICH MAY RESULT IN STREET FLOODING AND PONDING OF
WATER IN POOR DRAINAGE AREAS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF THE
GULF OF MEXICO...FLORIDA BAY...AND THE EASTERN PORTIONS OF HAWK
CHANNEL AND THE FLORIDA STRAITS DUE TO SUSTAINED NORTHEAST TO EAST
SURFACE WINDS OF 20 TO 25 KNOTS...WITH GUSTS NEAR 30 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAINFALL IS POSSIBLE IN PORTIONS OF THE UPPER AND
MIDDLE KEYS MONDAY...WHICH MAY RESULT IN STREET FLOODING AND PONDING
OF WATER IN POOR DRAINAGE AREAS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY THROUGH
TUESDAY NIGHT. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO
SURFACE LIGHTNING STRIKES AND WIND GUSTS NEAR 40 MPH.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL KEYS COASTAL WATERS
MONDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS
COASTAL WATERS MONDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE REQUIRED
FOR ALL KEYS COASTAL WATERS TUESDAY. A SMALL CRAFT ADVISORY MAY BE
REQUIRED FOR THE COASTAL WATERS OF THE ATLANTIC TUESDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME WEDNESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ARE ALWAYS INTERESTED IN RAINFALL AND THUNDERSTORM WIND GUST
MEASUREMENTS. PLEASE FEEL FREE TO REPORT THESE AT ANY TIME.

BS

In the hours before

Local storm report, Apr 30, 2:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
257 PM EDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FLOOD            KEY LARGO               25.11N 80.44W
04/30/2012                   UPPER KEYS IN MONR FL   LAW ENFORCEMENT

            MULTIPLE REPORTS OF LANE CLOSURE ALONG SOUTHBOUND US-1
            NEAR MILE MARKER 104 DUE TO FLOODING.

&&

ULRICH

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:24 AM EDTSpecial Marine WarningKEY66 min
Apr 30, 6:18 AM EDTSpecial Marine WarningKEY42 min
Apr 30, 6:49 AM EDTAreal Flood AdvisoryKEYMonroe116 min
Apr 30, 6:56 AM EDTSpecial Marine WarningKEY49 min
Apr 30, 7:40 AM EDTSpecial Marine WarningKEY50 min
Apr 30, 8:34 AM EDTSpecial Marine WarningKEY56 min
Apr 30, 9:26 AM EDTSpecial Marine WarningKEY64 min
Apr 30, 10:04 AM EDTSpecial Marine WarningKEY56 min
Apr 30, 10:12 AM EDTSpecial Marine WarningKEY63 min
Apr 30, 11:01 AM EDTSpecial Marine WarningKEY59 min
Apr 30, 11:16 AM EDTSpecial Marine WarningKEY29 min
Apr 30, 12:23 PM EDTSpecial Marine WarningKEY67 min
Apr 30, 12:48 PM EDTAreal Flood AdvisoryKEYMonroe117 min
Apr 30, 2:41 PM EDTSpecial Marine WarningKEY64 min
Apr 30, 2:46 PM EDTAreal Flood WarningKEYMonroe3 hr
Apr 30, 2:56 PM EDTSpecial Marine WarningKEY64 min
Apr 30, 3:40 PM EDTSpecial Marine WarningKEY50 min
Apr 30, 4:00 PM EDTSpecial Marine WarningKEY60 min
Apr 30, 4:00 PM EDTSpecial Marine WarningKEY60 min

Nearby

Areal Flood Warnings in Florida, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.